Suspected fentanyl overdose death has MCSO sending out warning to others
MOBILE, Ala. (WALA) - The Mobile County Sheriff’s Office is making an urgent plea following a suspected fentanyl overdose death.
Deputies responded to 6950 March Pointe Road for a person deceased. Upon arrival -- investigators say Nick Zirlott, 21, was found deceased from a possible overdose. Investigators say on-sight tests were positive for fentanyl. We’re told Zirlott’s roommate made the discovery and called 911.
According to Captain Paul Burch, Zirlott went to Mississippi Thursday, September 23 and got a variety of drugs. Captain Burch is warning others who may have come in contact with the drugs to beware of the dangers.
“The urgency of us getting this message out -- we were told by neighbors and others there was a large number of people earlier this morning coming and going from the house... so take that as you will,” said Capt. Burch. “We hope to save lives out of this story is what we hope. We are just urging anybody who went to that house that may have purchased or been given any kind of pills or powder -- please don’t consume it and/or distribute it because we already have one death as a result of it and we don’t want anymore.”
AltaPointe Health, which treats drug addiction, says they started seeing an increase in fentanyl cases in Mobile about 2 1/2 years ago. Misty Bowen, AltaPointe Assistant Director of Substance Abuse Services, tells us more and more of their patients are surprised when they test positive for fentanyl.
“Unfortunately what we are seeing is when they first come in they don’t know they are using fentanyl. They don’t have any idea there is fentanyl in their system. We usually drug screen people when they first come in for services to get an idea of what may show up. And we will ask them before the drug screen -- hey, what is this drug screen going to show... what are you going to be positive for today? -- And they may say cocaine -- and cocaine is not what they need to be using. But at the same time they will take the drug screen will be positive for cocaine -- but it will also have fentanyl in it. And they will just be very shocked and surprised because they have no idea what they have been taking has fentanyl in it,” said Bowen.
Bowen went on to says the risks can potentially be deadly, especially when people don’t know what they are buying on the streets. She says in addition to cocaine, they’re seeing fentanyl in everything from methamphetamine, pills (where people think they are buying oxycontin and Xanex) - but are in fact purchase fake pills.
“Because a person who is not generally taking opioids is especially at risk because they have not tolerance to opioids. And they’re taking an opioid that is stronger than heroin, stronger than morphine, and they’re not even aware of it,” said Bowen.
Anyone needing help with substance abuse can call AltaPointe at 251-450-2211.
Copyright 2022 WALA. All rights reserved.